Wyoming, 2025

High Wind in Wyoming, January 2 to 3, 2025

January 2 to 3, 2025 · NWS CYS · 3 events in 3 counties and zones

An upper-level shortwave moving across the area lead to a high wind event at a few wind prones zones in southeast Wyoming.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An upper-level shortwave moving across the area lead to a high wind event at a few wind prones zones in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 7:28 AM MST, 1 hour 4 minutes earlier. Its key messages:

  • The High Wind Watches have been upgraded to High Wind Warnings from this morning through the evening and into tomorrow morning for Arlington. Gusts up to 60mph expected along I-80.
  • Confidence is increasing this weekend for widespread snow and colder temperatures late Saturday and into Sunday as a Pacific storm system moves across the Front Range.
  • Cold temperatures expected through most of next week with periods of snow possible.
Area forecast discussion, Jan 2, 7:28 AM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
728 AM MST Thu Jan 2 2025

.KEY MESSAGES...

- The High Wind Watches have been upgraded to High Wind Warnings
  from this morning through the evening and into tomorrow
  morning for Arlington. Gusts up to 60mph expected along I-80.

- Confidence is increasing this weekend for widespread snow and
  colder temperatures late Saturday and into Sunday as a Pacific
  storm system moves across the Front Range.

- Cold temperatures expected through most of next week with
  periods of snow possible.

&&

.UPDATE...
Issued at 724 AM MST Thu Jan 2 2025

A band of light to moderate snowfall continues to persist over
far southeast Wyoming including Cheyenne this morning. This band
of snow has produced 1 to 2 inches of snow across Laramie County
as of 7am. Current radar and satellite trends indicate that the
light to moderate snowfall in Laramie County should persist for
another 1 to 2 hours. Be on the lookout for slick roadways
through the morning commute.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 335 AM MST Thu Jan 2 2025

A much warmer night tonight compared to yesterday morning.
Temperatures sit in the mid-20s to upper-30s across the region,
except in the northern Panhandle where temperatures are in the teens
due to a lingering snow pack. Clouds have slowly continued to stream
into the region overnight, with bands of snow ongoing across
southerns portions of the CWA. A decent band of snow develop and
moved over Cheyenne, leading to steady snowfall for the last hour. A
little accumulation is present across all surfaces behind this band
of snow. Light snow continues as of 10Z, with a heavier band just to
the northeast of the city. Some freezing fog has moved into Chadron
over the last few hours, leading to very low visibility. Snow
showers are expected to linger across the region over the next few
hours, with mountain snowfall continuing through the day.

The biggest update with this forecast package was upgrading the High
Wind Watches to High Wind Warnings for both Arlington and the I-80
Summit. While Craig to Casper gradients remain lower than what would
typically be expected for high wind criteria winds (maximum around
54m, compared to the preferred 58+), in-house guidance is flagging
55-60% probability for high winds at Arlington. The over all setup
today is very similar to yesterday, though the Craig to Casper
gradients are a bit weaker, but the 700mb jet and GFS downward omega
is a bit stronger. The 700mb today is progged to increase to around
50-55kts, which is a few knots stronger than the jet yesterday that
resulted in a few high wind reports along I-80 near Arlington. In
addition to this, the NBM is suggesting a 75% probability for
greater than 48kt gusts at Arlington, which is fairly significant as
the NBM tends to under-play winds across our wind prones. The I-80
Summits looks to be on the marginal side for high winds today, but
in-house guidance continues to hint at 40% probability for this
zone. A 45-50kt 700mb jet will remain overhead with fairly
significant downward omegas over this zone, leading to increased
concern for high winds somewhere within this zone. The NBM suggests
a 50% probability of wind gusts greater than 48kts across the
Summit, further nudging towards upgrading to a warning. With the
addition of the favorable setup for mountains waves across the
region and a little bit of persistence forecasting, decided to
upgrade the High Wind Watches to High Wind Warnings. Overall, this
looks to be a fairly marginal set up, with only a few gusts to 60mph
looking likely across the region.

Mountain snowfall is expected to continue throughout the day across
the Sierra Madre and Snowy Range. Moist, isentropic lift and upslope
flow will combined to keep continued snow developing over the
terrain. The Snowy Range has already had several sites eclipse the
12 inch mark since the warning began. Current estimates across the
Snowy Range are between 10 and 18 inches, with an additional 6 to 10
inches possible between now and when the warning expires at 00Z. The
Sierra Madres have been slower to come up in snow totals, with
current estimates approaching a foot but remaining between 6 and 10
inches, with an additional 6 to 10 inches possible through 00Z this
evening. Both warnings still look on track, though the final total
in the Sierra Madres may be slightly less than what was originally
forecast. Nonetheless, impactful winter conditions will continue
across the mountains through this evening, especially with blowing
snow concerns as winds remain rather strong.

Friday looks to be fairly quiet across the region, outside of the
North Laramie Range which will see moist isentropic lift and upslope
flow leading to snow showers on and off throughout the day.
Northwest flow aloft will remain as an upper-level ridge slowly
pushes towards the region, increasing high temperatures from
previous days. Current forecast highs are in the mid-30s to upper-
40s, outside of the northern Panhandle where a snow pack is still
expected to remain. Additionally, 700mb temperatures remain fairly
cold to the northwest as a strong low near Maine drags cold 700mb
air down from Canada in a line from Montana to the southeast to
southern Indiana then to the northeast towards New England area.
While the coldest 700mb temperatures remain just to our northeast,
the northern portions of the Panhandle will see 700mb temperatures
in the -11 to -13C range, while the rest of the CWA is under warmer
air in the -5 to -8C range. Therefore, expecting a bit of a reversal
to "normal" temperatures, with the Panhandle being much cooler than
southeast Wyoming. Downslope winds throughout the day Friday will
also help keep temperatures in southeast Wyoming warmer than those
in the Panhandle. Minimal precipitation chances are expected during
the day Friday, but that begins to change late Friday night into
early Saturday morning. Portions of the Panhandle cool off into the
teens and 20s during the overnight hours with southeasterly flow.
Dry air in the low- to mid-levels with southwesterly flow move
overhead, leading to a favorable profile for freezing drizzle across
portions of the Panhandle Saturday morning. While the freezing
drizzle chances start to slowly increase early Saturday morning, the
larger majority of the freezing drizzle threat remains in the long
term portion of the forecast. See the long term portion for more
details on the potential freezing drizzle Saturday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 335 AM MST Thu Jan 2 2025

Primary forecast concern for the medium to long range will be
the potent Pacific storm system, which is forecast to move
across the area late Saturday and redevelop across the plains
Saturday night. 00z Models have come into better agreement
showing the upper level trough axis moving quickly across Utah
and through central Colorado. All models show surface
cyclogenesis developing somewhere between east central Colorado
and northeast New Mexico as the upper level trough becomes a
closed low across the central plains. The track and evolution of
this system will be key to how much snow, wind, and cold air
southeast Wyoming and western Nebraska get from this system.

Models have trended higher on QPF and snowfall coverage across the
area due to better low level and midlevel dynamic forcing. Although
amounts are not too high and do not suggest a Winter Storm at this
time, it still bares watching since QPF amounts have increased
towards Winter Weather Advisory criteria on the northern and
northwestern edges of the storm across the high plains. This is
mainly due to the position of the 700mb trough/low (low level
convergence axis), which is now forecast to develop across Wyoming
and shift southeast through the duration of the event. In addition,
if the storm develops a few hundred miles further north, which is
well within the margin of error, the high plains east of I-25
corridor may see even more snow. However, the progressive nature of
this storm hints towards QPF and snowfall amounts on the lighter
side, so kept precip amounts in line and generally within the
interquartile range on the ensemble forecasts, which have taken a
noticeable shift upward compared to the last few days. We made one
other change to the forecast for Saturday, models are indicating a
stationary front becoming a backdoor cold front as east to southeast
surface winds increase ahead of the storm system. NAM and GFS model
soundings are showing a near-surface moist layer extending from the
surface to 3000 feet AGL with upslope southeast winds and some lift
in the upper boundary layer. This set up suggests freezing drizzle
and possibly some freezing rain once the midlevels become more
saturated later in the day. Surface temperatures look well below
freezing through the day, so added freezing drizzle to the forecast
for most of western Nebraska and even a little into far southeast
Wyoming, but not quite as far west as the Interstate 25 corridor
just yet. Continued to trend high temperatures on Saturday lower on
Saturday closer to the NBM and GEFS/ENS 25th percentile. Will
continue to monitor this system in the event that the surface low
develops further north and/or the storm system slows down
considerably as it moves out of the Rocky Mountain Region.

Regardless of the evolution of this weekend's system, several
shortwave disturbance embedded in the northerly flow aloft are
expected to impact southeast Wyoming and western Nebraska late
Sunday night through early next week on the backside of this
weekend's system. These potent disturbances are likely to bring
reinforcing shots of colder air, periods of light snow, and
occasionally brisk northerly winds. Models and ensemble
forecasts continue to trend lower with high and low
temperatures...especially Monday through Wednesday as some
modified arctic air attempts to slide into the high plains.
Continued trending temperatures closer to the grand ensemble
25th percentile through the week, with a slight warming trend
possible late next week. Light snow events may produce a few
inches of snow at a time, especially late Monday and early
Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 335 AM MST Thu Jan 2 2025

A stationary front near the North Platte River valley will
remain over the area this morning and slowly sag southwest
through the day. A few upper level disturbance are forecast to
move northwest to southeast today along the stationary front,
resulting in bands of snow for KSNY and all the southeast
Wyoming terminals.

HAZARDS/WEATHER TRENDS: Tricky low-confidence forecast this
morning with recent observations suggesting quickly changing
conditions over the region. For southeast Wyoming, bands of
snow are expected to develop near the Colorado border and lift
northeast. The coverage and intensity of these bands are highly
uncertain as high res models continue to struggle. KLAR and
KCYS are the most likely terminals to see periods of IFR
conditions in moderate snow, so used TEMPO groups to indicate
this threat. The overall threat may not end until later this
afternoon.

For western Nebraska, KSNY has the best chance to see some bands
of snow developing and pushing southeast until the stationary
front drifts further south and west. Further north, low CIGS and
fog are forecast to develop for KAIA and are ongoing for KCDR
with LIFR conditions expected until mid to late morning. CIGS
are forecast to gradually lift to MVFR in the afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 9 AM MST this morning for WYZ110.
     High Wind Warning until 8 AM MST Friday for WYZ110.
     Winter Storm Warning until 5 PM MST this afternoon for WYZ112-
     114.
     High Wind Warning until 8 PM MST this evening for WYZ116.
NE...None.

&&

UPDATE...MAC
SHORT TERM...AM
LONG TERM...TJT
AVIATION...TJT
Hazardous weather outlook, Jan 2, 3:40 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
340 AM MST Thu Jan 2 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111-113-115-117>119-
031045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
340 AM MST Thu Jan 2 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow chances slowly decrease this afternoon with temperatures
warmer than yesterday in the upper-20s to mid-30s.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Confidence is increasing this weekend for widespread snow and colder
temperatures late Saturday and into Sunday as a Pacific storm system
moves across the Front Range. Cold temperatures expected through
most of next week with periods of snow possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-031045-
Sierra Madre Range-Snowy Range-
340 AM MST Thu Jan 2 2025

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow comes to an end throughout the day into the evening hours.
Cold temperatures and blustery winds continue.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Confidence is increasing this weekend for widespread snow and colder
temperatures late Saturday and into Sunday as a Pacific storm system
moves across the Front Range. Cold temperatures expected through
most of next week with periods of snow possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116-031045-
North Snowy Range Foothills-South Laramie Range-
340 AM MST Thu Jan 2 2025

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

The High Wind Watches have been upgraded to High Wind Warnings from
this morning through the evening and into tomorrow morning for Arlington.
Gusts up to 60mph expected along I-80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Confidence is increasing this weekend for widespread snow and colder
temperatures late Saturday and into Sunday as a Pacific storm system
moves across the Front Range. Cold temperatures expected through
most of next week with periods of snow possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jan 2, 7:17 AM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
717 AM MST Thu Jan 2 2025

WYZ106-115>119-021615-
South Laramie Range-Central Laramie Range and Southwest Platte
County-Central Laramie County-South Laramie Range Foothills-Laramie
Valley-East Laramie County-
717 AM MST Thu Jan 2 2025

...AN AREA OF HEAVY SNOW WILL AFFECT SOUTHEASTERN ALBANY AND LARAMIE
COUNTIES...

At 716 AM MST...An area of heavy snow was affecting portions of
southeastern Albany and all of Laramie County. Periods of heavy
snowfall will persist through 915 AM MST.

HAZARD...Sudden and brief snowfall accumulation of 1 to 2 inches and
         visibilities less than one mile.

SOURCE...Public.

IMPACT...Hazardous travel conditions due to slick roads and low
         visibilities.

Locations impacted include...
Cheyenne, Pine Bluffs, Burns, Happy Valley, Federal, Albin, Table
Mountain Ranches, Willadsen Estates, Rocking Star Ranch, Silver Sage
Estates, Egbert, Granite Canon, Fox Farm-College, Cheyenne Regional
Airport, Vedauwoo Campground, North Crow Campground, Ranchettes,
Horse Creek, Gun Barrel, and Yellow Pine Campground.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 46.
 Interstate 80 in Wyoming between mile markers 320 and 402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Expect rapid changes in weather and road conditions. Motorists are
urged to use extreme caution if traveling through these areas!

Roads may suddenly become icy. Take extra precautions by slowing down
and increasing the distance between your vehicle and the vehicle in
front of you.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4109 10561 4114 10551 4136 10546 4162 10550
      4166 10539 4164 10525 4164 10466 4156 10466
      4155 10407 4100 10406 4100 10561
TIME...MOT...LOC 1416Z 281DEG 11KT 4114 10474

Charnick

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 2, 8:32 AM MST to January 3, 4:12 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 60 to 65 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 64 MPH from a WYDOT sensor at Foote Creek was recorded at 3:02 AM MST on 1/3.

High Wind, South Laramie Range

When
January 2, 12:50 PM MST to 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A PacificCorp sensor (7 E Laramie) reported a peak wind gust of 59 MPH at 12:50 PM MST on 1/2.

High Wind, Laramie Valley

When
January 2, 8:56 PM MST to 10:02 PM MST
Where
Laramie Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

A peak wind gust of 62 MPH was recorded at the Herrick Lane WYDOT sensor along Interstate 80 at 10:02 PM MST on 1/2.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223304, 1223306, 1231666.